Original Research

Late-onset efavirenz toxicity: A descriptive study from Pretoria, South Africa

Lyneshree Munsami, Clara M. Schutte, Maryke de Villiers, Juliane Hiesgen
Southern African Journal of HIV Medicine | Vol 24, No 1 | a1439 | DOI: https://doi.org/10.4102/sajhivmed.v24i1.1439 | © 2023 Lyneshree Munsami, Clara M. Schutte, Maryke de Villiers, Juliane Hiesgen | This work is licensed under CC Attribution 4.0
Submitted: 19 July 2022 | Published: 12 January 2023

About the author(s)

Lyneshree Munsami, Department of Neurology, Faculty of Health Science, University of Pretoria, Pretoria, South Africa
Clara M. Schutte, Department of Neurology, Faculty of Health Science, University of Pretoria, Pretoria, South Africa
Maryke de Villiers, Department of Internal Medicine, Faculty of Health Science, University of Pretoria, Pretoria, South Africa
Juliane Hiesgen, Department of Neurology, Faculty of Health Science, University of Pretoria, Pretoria, South Africa


Share this article

Bookmark and Share

Abstract

Background: The neuropsychiatric side effects of efavirenz occur mainly early during treatment and are usually mild. A lesser-known and serious complication is late-onset efavirenz toxicity causing ataxia and encephalopathy. Data regarding this condition are limited.

Objectives: We describe the clinical picture of late-onset efavirenz toxicity, investigate co-morbidities and report outcomes.

Method: This descriptive study of all patients with late-onset efavirenz toxicity was conducted over three years at Kalafong Provincial Tertiary Hospital, Pretoria, South Africa.

Results: Forty consecutive patients were identified. Mean age was 42.1 years, three patients (7.5%) were male and the mean efavirenz level was 49.0 µg/mL (standard deviation [s.d.]: 24.8). Cerebellar ataxia (82.5%) and encephalopathy (47.5%) were the most common presenting features (40.0% had both); four patients presented with psychosis. Presence of encephalopathy and/or cerebellar ataxia was associated with higher efavirenz levels compared with psychosis (52.1 µg/mL, s.d.: 24.1 vs 25.0 µg/mL, s.d.: 17.1). In most patients, symptoms resolved, but four patients (10.0%) died, and one patient remained ataxic.

Conclusion: Late-onset efavirenz toxicity typically presented with ataxia and encephalopathy, but psychosis can be the presenting feature. The outcome after withdrawal was good, but the mortality of 10.0% is concerning. Recent changes in guidelines favour dolutegravir, but many patients remain on efavirenz, and awareness of the condition is vital.

What this study adds: This large, single-centre study contributes to the limited data of HIV-positive patients with late-onset efavirenz toxicity and emphasises its ongoing relevance in clinical practice.


Keywords

HIV; efavirenz toxicity; ataxia; encephalopathy; psychosis

Metrics

Total abstract views: 183
Total article views: 156


Crossref Citations

No related citations found.